Chapter 14: Hypoglycemia
Canadian Diabetes Association 2013 Clinical Practice Guidelines for the Prevention and Management of Diabetes in Canada
- Drug-induced hypoglycemia is a major obstacle for individuals trying to achieve glycemic targets. Significant risk of hypoglycemia often calls for less stringent glycemic goals.
- Hypoglycemia can be severe and result in confusion, coma or seizure, requiring the assistance of other individuals.
- Frequency and severity of hypoglycemia negatively impact on quality of life and promote fear of future hypoglycemia. This fear is associated with reduced self-care and poor glucose control
- It is important to prevent, recognize and treat hypoglycemic episodes secondary to the use of insulin or insulin secretagogues.
Definition of Hypoglycemia
- Hypoglycemia is defined by
- The development of autonomic or neuroglycopenic symptoms;
- A low plasma glucose level (<4.0 mmol/l for patients treated with insulin or an insulin secretagogue); and
- Symptoms responding to the administration of carbohydrate. The severity of hypoglycemia is defined by clinical manifestations.
Complications of Severe Hypoglycemia
- Short-term risks of hypoglycemia include the dangerous situations that can arise while an individual is hypoglycemic (e.g. driving, operating machinery).
- Prolonged coma may be associated with transient neurological symptoms, such as paresis, convulsions and encephalopathy.
- The potential long-term complications of severe hypoglycemia are mild intellectual impairment and permanent neurologic sequelae, such as hemiparesis and pontine dysfunction (though rare).
- Recurrent hypoglycemia may impair the individual's ability to sense subsequent hypoglycemia.
- Prospective studies in type 1 diabetes have not found an association between intensive insulin therapy and cognitive function. However, those with type 2 diabetes and previous severe hypoglycemia requiring presentation to the hospital have increased risk of subsequent dementia.
- The major risk factors for severe hypoglycemia can be found in Table 3.
- In patients with type 2 diabetes and established, or very high risk for, cardiovascular disease, symptomatic hypoglycemia (<2.8 mmol/L) is associated with increased mortality.
- In patients with type 2 diabetes and established cardiovascular disease (CVD) or age >54 years and 2 CVD risk factors, the risk of hypoglycemia is also increased by female gender.
- For individuals at risk of severe hypoglycemia, support persons should be taught how to administer glucagon by injection [Grade D, Consensus]. Such individuals should be counselled on self-monitoring blood glucose (SMBG), and BG readings taken during sleeping hours should be documented.
Treatment of Hypoglycemia
- The goals of treatment for hypoglycemia are to detect and treat a low BG level promptly by using an intervention that provides the fastest rise in BG to a safe level, to eliminate the risk of injury and to relieve symptoms quickly.
- Overtreatment should be avoided since this can result in rebound hyperglycemia and weight gain.
- Mild to moderate hypoglycemia should be treated by the oral ingestion of 15 g carbohydrate, preferably as glucose or sucrose tablets or solution. These are preferable to orange juice and glucose gels [Grade B, Level 2]. Patients should retest BG in 15 minutes and re-treat with another 15 g carbohydrate if the BG level remains <4.0 mmol/L [Grade D, Consensus]. Note: This does not apply to children. See Table 4 for examples of 15 g glucose equivalents.
- Patients taking an alpha-glucosidase inhibitor (acarbose) must use glucose (dextrose) tablets or, if unavailable, milk or honey to treat hypoglycemia.
- Severe hypoglycemia in a conscious person should be treated by oral ingestion of 20 g carbohydrate, preferably as glucose tablets or equivalent. BG should be retested in 15 minutes and then re-treated with another 15 g glucose if the BG level remains <4.0 mmol/L [Grade D, Consensus].
- Severe hypoglycemia in an unconscious individual:
- With no IV access: 1 mg glucagon should be given subcutaneously or intramuscularly. Caregivers or support persons should call for emergency services and the episode should be discussed with the diabetes healthcare team as soon as possible [Grade D, Consensus].
- With IV access: 10–25 g (20–50 cc of D50W) of glucose should be given intravenously over 1–3 minutes [Grade D, Consensus].
- Glucagon 1 mg given subcutaneously or intramuscularly produces a significant increase in BG (from 3.0 to 12.0 mmol/L) within 60 minutes. The effect is impaired in individuals who have consumed more than 2 standard alcoholic drinks in the previous few hours or in those who have advanced hepatic disease.
- Once the hypoglycemia has been reversed, the person should have the usual meal or snack that is due at that time of the day to prevent repeated hypoglycemia. If a meal is >1 hour away, a snack (including 15 g carbohydrate and a protein source) should be consumed [Grade D, Consensus].
Hypoglycemia and driving
- Individuals with diabetes may be at increased risk of motor vehicle accidents and driving violations (relative risk [RR] 1.04 to 3.24). The fitness of these patients to drive must be assessed on an individual basis.
- Factors include age, level of A1C, degree of hypoglycemic awareness, miles driven, presence of complications and many others.
- Drivers with diabetes should be assessed for possible complications, including eye disease, neuropathy (autonomic, sensory, and motor), renal disease and cardiovascular disease.
- Patients receiving antihyperglycemic agents that may cause hypoglycemia should be counselled about strategies for prevention, recognition and treatment of hypoglycemia related to driving and be made aware of provincial driving regulations [Grade D, Consensus].
- In general, a patient is considered fit to drive if he or she is medically fit, is knowledgeable about controlling BG levels, as well as avoidance, recognition and appropriate therapeutic intervention for hypoglycemia.
For definitions of the levels of evidence cited in this chapter, please refer to the Guideline Recommendations: Levels of Evidence.
If you would like more details on this topic, please visit the Canadian Diabetes Association Clinical Practice Guidelines: Chapter 14.